Michigan, 2018Winter Storm and Winter Weather in Michigan, April 14 to 17, 2018
April 14 to 17, 2018 · NWS MQT · 22 events in 15 counties and zones
A potent winter storm moving into the Great Lakes/Ohio Valley region dumped moderate to heavy snow across much of Upper Michigan from late on the 14th into the 17th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm moving into the Great Lakes/Ohio Valley region dumped moderate to heavy snow across much of Upper Michigan from late on the 14th into the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 14, 5:36 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 14, 5:36 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
736 PM EDT Sat Apr 14 2018
.SHORT TERM...(This evening through Sunday)
Issued at 429 PM EDT SAT APR 14 2018
At this point, the only remaining uncertainties to the forecast for
tonight through Monday are the finest of details, such as the timing
of the onset of snow, and just how much will end up blanketing the
area. High confidence exists on close to or more than a foot of snow
falling for much of the forecast area, primarily during the day
tomorrow. One consideration is the possibility of drier air
filtering into the region as compared to what the models are
currently showing, just given the dewpoint depressions currently in
place over much of the U.P. That said though, there is a tight
gradient just over the border in WI, yielding confidence that this
drier air will have no problems eroding and allowing for the
impressive snow amounts to fall as forecast, given the plentiful
availability of moisture transporting in aloft. Regardless of how
much ends up falling, the primary thing to focus on needs to be the
impacts of the combination of the snow and wind falling, which will
create very dangerous travel conditions. It is highly encouraged to
NOT go out and travel in the Upper Peninsula Sunday through Sunday
night.
What the area can expect overnight tonight into tomorrow/tomorrow
night is already being seen across the southern half of MN into WI.
This deformation zone will transition itself into the U.P. as the
well-advertised low pressure system inches closer to the Great Lakes
region. Latest model runs have upped QPF amounts, especially as some
of the higher-res ones key in on the more localized upsloping
effects expected to impact the higher terrain of Marquette into
Baraga counties. Given the winds already seen today, and the
pressure gradient tightening even more so tomorrow, the NE winds
coming off of the nearly ice-free lake certainly looks to enhance
the available moisture in the aforementioned counties, especially in
higher terrain.
What also needs to be mentioned with this spring winter storm is the
potential for mixed wintry precipitation to fall across the eastern
portions of the U.P. later tomorrow into tomorrow night as a warm
nose attempts to nudge its way northward. Model soundings seem to be
wavering back and forth with respect to just how stout of a warm
nose it'll be for portions of the forecast area. Have gone with
mentioning the possibility of freezing rain mixing in for locations
east of Marquette and Dickinson counties, with little to no ice
accumulations expected, although sleet is not entirely out of the
question, depending on that warm nose. The combination of possible
ice glazing on top of fallen snow overnight Sunday into early Monday
will cause dangerous travel conditions, even given that snow amounts
should end up being much lower in comparison to locations off toward
the west. Again, the focus should not be on amounts so much as the
impacts expected as a result of this dangerous winter storm. Stay
safe.
.LONG TERM...(Monday night through Saturday)
Issued at 411 PM EDT SAT APR 14 2018
...More snow possible midweek then trending warmer by late week...
A very quiet long term, well at least compared to the strong storm
system through will affect Upper Michigan into Mon. On Mon evening,
elongated upper trough will extend from northern Ontario to the
lower Great Lakes on Mon evening while wrapped up sfc low lifts to
northern Georgian Bay. SREF ensembles indicate low could be even
closer to Sault Ste Marie and that would result in stronger north
winds and areas of blowing snow lingering longer near Lk Superior on
Mon night. N-NNW cyclonic flow and deep moisture with H85 temps
around -9c will keep light lake enhanced snow going mainly north
central and northeast forecast area. Lingering snow will diminish
Tue morning and at least all the direct affects from the storm will
finally be done. Depending on how much snow we receive from the
storm, could be still cleaning up in some areas.
Quiet weather Tue/Tue night as upper and sfc ridge cross the area.
Could see temps reach 40F over southern Upper Michigan Tue if there
are enough breaks in the cloud cover. Could see another wave of
maybe moderate to heavy snow for especially south central Upper
Michigan. Timing of main upper level wave and sfc waves driving the
snow is variable with GFS/GEM more progressive and the ECMWF up to
12 hours slower. GEFS more in between. They all agree that a swath
of moderate snow could occur, but those timing differences lead to
chance pops at this point. Beyond that system, nothing too major at
the end of the week. Could see temps begin to warm into the 40s most
areas by next Fri/Sat, which along with the higher sun angle should
help melt off some of our late season snow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 735 PM EDT SAT APR 14 2018
An incoming complex, strong low pressure system will bring in snow
overnight into Sunday morning dropping conditions to IFR/LIFR
categories and/or minimums for an extended period. Additionally,
already gusty NE winds will see some additional increases in
speeds as the pressure gradient tightens over the region. IWD will
be the first terminal to see reductions in visbys and ceilings
overnight, with CMX and SAW following suit Sunday morning. Look
for VC snow showers later this evening out ahead of the main snow
event.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 411 PM EDT SAT APR 14 2018
As a strong low pressure system slides just south and east of Lk
Superior through the weekend, winds will remain strong across Lake
Superior. Gales of 40-45 knots are expected into Sunday night. A few
storm force gusts are possible over far western Lake Superior toward
Duluth. Expect the gales to slowly diminish to 30 kt winds Sunday
night into Monday. Winds for the rest of next week will diminish to
less than 25 kts, though may see a period of winds to 30 kts on Wed
as quick moving low pressure system crosses the Upper Great Lakes.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from 2 AM EDT /1 AM CDT/ Sunday to 8 AM EDT
/7 AM CDT/ Monday for MIZ001>006-009-084.
Winter Storm Warning from 2 AM EDT /1 AM CDT/ Sunday to 2 AM EDT
/1 AM CDT/ Monday for MIZ007-010>014-085.
Lakeshore Flood Advisory until midnight EDT /11 PM CDT/ Sunday
night for MIZ001>006-009.
Lake Superior...
Gale Warning until 2 AM EDT /1 AM CDT/ Monday for LSZ162-240>251-
263>267.
Lake Michigan...
Gale Warning until 8 PM EDT Sunday for LMZ221-248-250.
&&
SHORT TERM...lg
LONG TERM...JLA
AVIATION...JLB
MARINE...JLAHazardous weather outlook, Apr 14, 2:52 PM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
452 PM EDT Sat Apr 14 2018
MIZ001>007-009>014-084-085-151200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
452 PM EDT Sat Apr 14 2018 /352 PM CDT Sat Apr 14 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Snow is expected to spread across Upper Michigan tonight. The
snow may be heavy at times. Areas of blowing and drifting snow are
also possible. See the latest winter storm warnings for complete
details.
Where ice has broken up on Lake Superior this weekend, building
waves may result in minor beach erosion. Also, those living along
river entrances on Lake Superior should monitor conditions as
northeast gale force winds may push any ice back toward the river
mouths, which may lead to minor flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow is expected to continue Sunday, then diminish overnight
Sunday. The snow may be heavy at times. Areas of blowing and
drifting snow are expected. See the latest winter storm warnings
for complete details.
Where ice has broken up on Lake Superior this weekend, building
waves may result in minor beach erosion. Also, those living along
river entrances on Lake Superior should monitor conditions as
northeast gale force winds may push any ice back toward the river
mouths, which may lead to minor flooding.
.SPOTTER INFORMATION STATEMENT...
During this winter storm, spotters are encouraged to submit
snowfall reports and any reports of ice jams or flooding to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.
LSZ162-240>251-263>267-151200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
452 PM EDT Sat Apr 14 2018 /352 PM CDT Sat Apr 14 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northeast gales of 35 to 45 knots will continue across Lake
Superior. A few storm force gusts may occur over western Lake
Superior. See the latest marine weather message and Lake Superior
nearshore and open lake forecasts for complete details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Northeast gales of 35 to 45 knots are expected across much of Lake
Superior Sunday into Sunday evening. See the latest marine
weather message and Lake Superior nearshore and open lake
forecasts for complete details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-151200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
452 PM EDT Sat Apr 14 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Northeast gales of 35 to 45 knots are expected. See the latest
marine weather message and Lake Michigan nearshore and open lake
forecasts for complete details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Northeast gales of 35 to 45 knots are expected Sunday. See the
latest marine weather message and Lake Michigan nearshore and open
lake forecasts for complete details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
lg
Winter Storm, Gogebic
- When
- April 14, 8:30 PM CST to April 16, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There was a report of nine inches of snow in 20 hours at Ironwood and ten inches of snow in 24 hours in Watersmeet. Northeast winds gusting to 30 mph at times also caused considerable drifting of snow. Most schools and several businesses were closed throughout the county on the 16th.
Winter Storm, Dickinson
- When
- April 14, 10:30 PM CST to April 15, 4:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers north of Iron Mountain and near Spread Eagle measured between nine and eleven inches of snow in approximately 18 hours. Northeast winds gusting near 30 mph also caused drifting of snow across area roadways.
Winter Storm, Iron
- When
- April 14, 10:30 PM CST to April 15, 6:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The spotter near Gaastra estimated nine inches of snow in less than 24 hours. Northeast winds gusting over 25 mph also caused drifting of snow over area roadways. Schools were closed throughout the county on the 16th due to the effects of the storm.
Winter Storm, Northern Houghton
- When
- April 15, 3:00 AM EST to April 16, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The highest storm total snowfall reports during the event included 15.5 inches at Painesdale and 10 inches in Allouez. Northeast winds gusting over 35 mph at times also caused considerable blowing and drifting of snow. Schools and a few businesses were closed throughout the county on the 16th due to the storm.
Winter Storm, Keweenaw
- When
- April 15, 3:00 AM EST to April 16, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Allouez measured ten inches of snow in 24 hours. Northeast winds gusting over 35 mph at times also caused considerable blowing and drifting of snow. Schools and a few businesses were closed throughout the county on the 16th.
Winter Storm, Ontonagon
- When
- April 15, 3:00 AM EST to April 16, 11:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Observers measured 12.3 inches of snow in Paulding and 15.1 inches of snow in Bergland during the event. Northeast winds gusting near 30 mph at times also caused considerable drifting of snow. Schools were closed throughout the county on the 16th due to the effects of the storm.
Winter Storm, Menominee
- When
- April 15, 2:00 AM CST to April 16, 6:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The observer in Menominee estimated nearly a foot of snowfall in approximately 16 hours. Northeast winds gusting near 40 mph at times caused considerable blowing and drifting of snow over area roadways. Schools and many businesses were closed on the 16th due to the effects of the storm.
Winter Storm, Delta
- When
- April 15, 4:00 AM EST to 7:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers measured storm total snowfall of 11.4 inches in Rapid River and 9 inches in Stonington. Northeast winds gusting near 25 mph at times also caused drifting of snow over area roadways.
Winter Storm, Southern Schoolcraft
- When
- April 15, 4:00 AM EST to 9:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Storm total snowfall amounts across the county included 12 inches at Manistique and 11 inches near Cooks. Schools and several businesses were closed on the 16th due to the effects of the storm.
Winter Storm, Southern Houghton
- When
- April 15, 4:00 AM EST to April 16, 7:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Many locations across southern Houghton County measured eight inches of snow in 12 hours during the storm. Northeast winds gusting over 25 mph at times caused drifting of snow over area roadways. Schools were closed throughout the county on the 16th due to the effects of the storm.
Winter Storm, Baraga
- When
- April 15, 5:00 AM EST to April 16, 9:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Storm total snowfall reports across the county included 16 inches at Keweenaw Bay, 11 inches in Herman and 9.6 inches at Three Lakes. Northeast winds gusting over 30 mph at times also caused considerable drifting of snow. Schools and several businesses were closed on the 16th due to the effects of the storm.
Winter Storm, Northern Schoolcraft
- When
- April 15, 5:00 AM EST to 9:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Snowfall amounts of six inches in 12 hours were estimated across much of northern Schoolcraft County during the event. Northeast winds gusting over 25 mph at times also caused drifting of snow across area roadways. Schools were closed throughout the county on the 16th due to the effects of the storm.
Winter Storm, Marquette
- When
- April 15, 6:00 AM EST to April 16, 7:00 PM EST
- Where
- Marquette forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Two day snowfall totals across selected sites in Marquette County included 31.8 inches at the Ishpeming Hoist Basin, nearly 26 inches at the National Weather Service in Negaunee Township and 17-18 inches in the Marquette area. Northeast winds gusting over 35 mph at times also caused considerable blowing and drifting of snow. Many schools and businesses throughout the county were closed on the 16th and 17th due to the effects of the storm, including Northern Michigan University. A 52-year-old Negaunee woman was treated at the U.P Health System in Marquette for exposure when she became stuck in a large snow bank near her garage on Midway Drive.
Winter Storm, Alger
- When
- April 15, 7:00 AM EST to April 16, 7:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Two-day snowfall total across selected locations across Alger County included 16 inches ten miles south of Grand Marais, 14.5 inches in Munising and 13 inches in Trenary. Northeast winds gusting to 30 mph at times also caused considerable drifting of snow across area roadways. Schools and many businesses were closed on the 16th and 17th due to the effects of the storm.
Winter Weather, Luce
- When
- April 15, 7:00 AM EST to 2:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
An estimated four inches of snow fell in seven hours at Newberry. Northeast winds gusting over 30 mph at times also caused considerable drifting of snow across area roadways. Tahquamenon Area Schools were closed on the 16th due to the effects of the storm.
Winter Weather, Gogebic
- When
- April 16, 6:00 AM CST to April 17, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer at Ironwood measured seven inches of lake effect snow in 24 hours.
Winter Weather, Northern Houghton
- When
- April 16, 8:00 AM EST to April 17, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers measured ten inches of lake effect snow at Painesdale and eight inches near Calumet over a 24-hour period.
Winter Weather, Ontonagon
- When
- April 16, 8:00 AM EST to April 17, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The snow spotter in Ontonagon measured eight inches of lake effect snow in 24 hours.
Winter Weather, Alger
- When
- April 16, 8:00 AM EST to April 17, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers near Forest Lake and Grand Marais measured between six and eight inches of lake effect snow in 24 hours.
Winter Weather, Marquette
- When
- April 16, 8:00 AM EST to April 17, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured 9.2 inches of lake effect snow in 24 hours. Several other locations measured between four and seven inches of snow over 24 hours.
Winter Weather, Baraga
- When
- April 16, 8:00 AM EST to April 17, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer in Herman measured nine inches of lake effect snow in 24 hours.
Winter Weather, Luce
- When
- April 16, 8:00 AM EST to April 17, 8:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Observers in Newberry measured between six and eight inches of lake effect snow over 24 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, April 14, 20182 injured · $1.2 million · EF2 · 64 events
- Winter Storm and Winter Weather in Wisconsin, April 14 to 16, 20181 death · 5 injured · 17 events
- Tornadoes and Damaging Winds in Louisiana, April 14, 2018$1.4 million · EF2 · 11 events
- Winter Storm and Lakeshore Flood in Michigan, April 14 to 15, 2018$43 million · 17 events
- Cold in Nevada, April 14, 20181 death · 1 event
- Winter Storm in Minnesota, April 14 to 16, 2018$9.0 million · 5 events
- Winter Storm in Michigan, April 14 to 15, 2018$2.1 million · 21 events
- Flash Flooding and Damaging Wind in Alabama, April 14, 20181 injured · $1.3 million · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, April 14, 2018$413,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Mississippi, April 14, 2018$500,000 · 5 events
- Damaging Winds in Texas, April 14, 2018$425,000 · 96 kt wind · 2 events
- Ice Storm and Winter Storm in New York, April 14 to 15, 2018$225,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751181, 749436, 751188, 751183, 751184, 751185, 751189, 751190, 751191, 751192, 751186, 751193, 749443, 749444, 751187, 751199, 751194, 751196, 751197, 751198, 751200, 751201.